Keywords: Ssri, Hyponatremia (PubMed Search)
Posted: 1/17/2013 by Fermin Barrueto, MD
Click here to contact Fermin Barrueto, MD
SSRIs and SNRIs like venlafaxine and sertraline are well known to cause hyponatremia. Usually considered safe, this adverse drug event can lead to weakness, confusion, seizure and even cerebral edema. Elderly are more susceptible to this adverse effect.
ADH is regulated by serotonin and thus the mechanism for the Hyponatremia is SIADH.
Tolvaptan, a vasopressin receptor antagonist, has been a new treatment that has been used anecdotally in Europe. Waiting for the first US case report.
[A case of venlafaxine-induced syndrome of inappropriate ADH secretion (SIADH) - treatment with tolvaptan].
Meyer I, Frank D, Janssens U.
Dtsch Med Wochenschr. 2012 May;137(21):1096-9. doi: 10.1055/s-0032-1305012. Epub 2012 May 15. German.
[Tolvaptan in antidiuretic hormone secretion syndrome secondary to treatment with citalopram].
Pinal-Fernández I, Segura-García A.
Rev Clin Esp. 2011 Oct;211(9):491-2. doi: 10.1016/j.rce.2011.02.012. Epub 2011 Apr 30. Spanish. No abstract available.
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: